Tennessee, 2003

Damaging Wind in Tennessee, July 21, 2003

July 21, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees reported down by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees reported down by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:21 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 2:21 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NASHVILLE TN
315 PM EST WED MAR 26 2003

LATEST ANALYSIS SHOWING SURFACE FRONT STILL BACK THROUGH IL/MO...
WITH WELL DEFINED TROF AXIS DOWN INTO MIDDLE TN. 12Z RAOBS SHOWING
ML/UL TROF AXES VERY CLOSE TO SURFACE-LL BOUNDARY. LINGERING
COMPLEX CONTINUES TO MOVE JUST NORTH OF THE AREA...WITH BAND OF
STRONG-SEVERE TSTORMS DEVELOPING ALONG TROF ON SOUTHWEST FLANK.

COLD FRONT EXPECTED TO CONTINUE DRIVING EASTWARD AS ML/UL FLOW
STRENGTHENS FROM CARVING STRONG UPPER JET. MAIN FRONTAL BOUNDARY
PROGGED NEAR BNA AROUND 18Z OR SO TUE...AND THEN TO NEAR THE TYS
VICINITY TUESDAY EVENING...BUT THEN SLOWING SOME. SERIES OF SHORTWAVE
ENERGY ALOFT WILL KEEP AREA UNDER MODERATE-GOOD INSTABILITY...
WITH FORCING ENHANCED BY LL BOUNDARIES TUESDAY/TUESDAY NIGHT.
WILL GO WITH CATEGORICAL POPS ACROSS THE BOARD. FOR TONIGHT HOWEVER
...INDICATIONS ARE THAT CONVECTION CURRENTLY OCCURRING ACROSS THE
MID-STATE WILL HOLD TOGETHER AND PUSH ACROSS EAST TN. WILL CONTINUE
LIKELY POPS AS ARE RUNNING.

THINGS SHOULD BEGIN TO DRY SOME WEDNESDAY BUT FRONT AND SEMI-DEEP
MOISTURE STILL IN THE VICINITY. WHILE POPS NOT EXPECTED TO BE QUITE
AS HIGH...SCATTERED POPS STILL LOOK TO BE NEEDED...WITH FURTHER
DECREASED POPS WEDNESDAY NIGHT.

PRELIMINARY NUMBERS FOLLOW:
CHA 71/85/68/81 7884
TYS 70/83/66/79 7884
TRI 67/80/63/78 7885
OQT 70/83/66/79 7885

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
Hazardous weather outlook, Jul 21, 4:00 AM EST, 12 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES
TOWARD THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON...BECOMING MORE NUMEROUS TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THIS STRONG COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...BRINGING
ANOTHER CHANCE FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Knoxville radar (KMRX), 128 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
July 21, 4:35 PM EST
Where
Meigs County, Ten Mile
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -84.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370553.